Arizona, 2019

Flash Flood in Arizona, August 9, 2019

August 9, 2019 · NWS TWC · 1 event in 1 county or zone

While showers and thunderstorms formed across southeast Arizona, the strongest storms occurred in Cochise County. Flash flooding occurred in the Rucker Canyon leading to the rescue of several individuals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

While showers and thunderstorms formed across southeast Arizona, the strongest storms occurred in Cochise County. Flash flooding occurred in the Rucker Canyon leading to the rescue of several individuals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 2:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
247 PM MST Fri Aug 9 2019

.SYNOPSIS...Abundant moisture will remain in place through the
weekend with a weather system moving north across the area Saturday.
This combination will bring occasional thunderstorms to the area with
an elevated risk of flash Flooding anytime from late tonight through
Sunday night. Scattered thunderstorms are again expected Sunday
mainly east of Tucson. Drier and hotter weather is forecast for much
of next week.

&&

.DISCUSSION...Skies have cleared over the area with thunderstorms
developing to the south much as expected this afternoon. With plenty
of moisture available there is a small threat for locally heavy
rains. This activity should die down this evening.

Then attention turns to the easterly wave that is moving up the back
side of the upper ridge that will bring about some interesting
weather this weekend. Plenty of moisture will be in place with PWs in
excess of 1.5 generally late tonight through Saturday. As that wave
slowly drifts north through tonight through Saturday it will be the
force triggering convection over the area. With the forcing and
moisture, some of the thunderstorms are likely to produce excessive
rains that could lead to flash flooding. This is not a widespread
steady rain event, rather scattered to numerous thunderstorms from
early Saturday morning into Saturday night. Most thunderstorms will
be good rainers and some slow movers our overly frisky ones could
produce strong winds and flooding rains, especially if the same area
gets hit more than once. Considering the forcing, the flood threat
will not be just confined to the daytime periods as scattered
nighttime convection is possible. While we occasionally get local
flash flooding on a monsoon day, the watch is issued when the threat
is elevated "above normal" over a significant area.

Given the inconsistencies in the models, pin pointing areas of
highest threat within the watch areas is challenging, especially with
convection. However, at this time it looks like the enhanced risk
will start near the southern border up to Tucson during the early
morning (pre-dawn) hours, then move north through the day to
encompass much of the forecast area during the daylight hours, then
gradually moving north during the evening into central and northern
AZ. The watch area encompasses the area and times of greatest threat
at this time and that could be adjusted through the event. As a
result of the precipitation and clouds temperatures will remain below
normal.

Sunday will be a transition day with lingering moisture but a drying
SW flow developing. This pattern provides for the potential for
increased shear which if thunderstorms develop, they could make use
of that and be quite strong. At this time storms look to be from
Tucson eastward but a lot will depend on how the next 24-36 hours
pans out. High temperatures look cooler than normal once again.

Then for next week we are in a drying pattern with temperatures
quickly jumping above normal once again. Much the same as has
happened several times in this fickle monsoon season.

&&

.AVIATION...Valid through 10/00Z.
Isolated-scattered SHRA/TSRA is expected across SE AZ into this
evening with the potential for gusty outflow winds and localized MVFR
CIGS/VSBYS possible, particularly along the International Border.
SCT-BKN clouds 10-20K FT AGL will continue a chance of SHRA/- TSRA
possible during the overnight hours as well. More widespread
SHRA/TSRA is possible Friday afternoon into the weekend. Expect gusty
and erratic surface winds near any TSRA with reduced visibilities
possible. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The daily cycle of mainly afternoon and evening
showers and thunderstorms will continue through the forecast period
with coverage becoming a bit more widespread by Friday evening into
the weekend. Min RH values will rise to the 25-35 percent range by
the Friday evening with continued very good to excellent RH
recoveries through the weekend. Some of the storms that develop over
the weekend may become severe in nature and produce strong outflows
and heavy rain. A drying pattern is expected in the beginning half
of next week with monsoon activity diminishing temporarily. Aside
from gusty erratic winds from thunderstorm outflows, wind trends
stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 AM MST Saturday through late Saturday
night for AZZ502>515.

&&

PUBLIC...Cerniglia
AVIATION....Powell
FIRE WEATHER...Powell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 4:06 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Fri Aug 9 2019

AZZ508-092345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
406 PM MST Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445
PM MST...

At 405 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pearce-Sunsites, or 29 miles south of Willcox.
This storm was nearly stationary or moving slowly to the northeast.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sunizona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 10966 3183 10976 3200 10970 3187 10949
TIME...MOT...LOC 2305Z 216DEG 1KT 3185 10969

JRM

The radar

The Tucson radar (KEMX), 126 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 9, 5:00 PM MST to 9:00 PM MST
Where
Cochise County, 11.08 mi W of Apache to 11.56 mi S of Elfrida
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.698, -109.317

Between 2 and 3 inches of rain in one hour caused flash flooding in Rucker Canyon. This forced closure of Rucker Canyon road and washed a trailer and a tent with two people in it downstream. Five people were rescued in all. In Elfrida, Mormon road was closed between Jefferson and Whitewater School Roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851514.